Ask a doctor

I've been a regular Botox user for 5 years. I recently had extremely painful injections with no result 17 days later.

I have regularly had botox over the past 4/5 years with no discomfort and great results. I went back for my top up 17 days ago. I found the procedure extremely painful not the needle prick but as the botox was injected it felt like, under my skin was stinging and burning it was so painful. Now it's over 2 weeks and i have noticed no difference. I plan on going back to my plastic surgeon. Was it not injected correctly? Why was it so different this time? And is the pain and poor result connected?


Doctor Answers (6)

Sodium Bicarbonate mixed with Botox will cause severe pain after injection and decreased efficacy of the toxin

+3
I have heard your story before, and have an explanation.  I have use preserved and non-preserved saline over the years and neither should produce the severe pain you described.  However, one time years ago, a staff member of mine accidentally diluted the Botox with sodium bicarbonate instead of saline and I and another practitioner used this mixture in our forehead, and experienced the most excruciating burning/aching pain.  That mistake was never made again in our office.  In addition we noticed the Botox didn't last even half as long as it is supposed to as you describe.  After telling my tale to some colleagues I learned that this mistake is well known and has been done before, repeatedly, just passed off as a "painful" injection spot and nothing out of the ordinary.  Sodium bicarbonate is usually used to buffer Lidocaine injections so they are less painful.  The reason this mistake is more likely to happen is the sodium bicarbonate comes in a bottle that looks very similar to the saline, and they often sit side by side in the doctor's supply cabinet.  I would inform your physician of your negative experience and ask if it is possible that sodium bicarbonate was used to mix the Botox.  If this is what happened, there is no worry, it is not a dangerous mixture, it just does seem to decrease the power of the Botox, and I would speak to your physician about this possibility so you can be retreated as appropriate. 


Salt Lake City Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Botox and pain

+2
There are many variables to why you had pain upon injection. it could be needle size, technique, preservative free vs not.  Best to see your injector if you do not see the results at two weeks.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Causes for increased discomfort during Botox injection

+2
It's difficult to say which of these are responsible for your experience, but some factors which commonly affect discomfort level are:

1) reconstitution method - preserved vs. nonpreserved saline (typically preserved saline allows for greater patient comfort)
2) size of needle for injection -  the smaller, generally the more comfortable 
3) injection technique - dependent on the physician
4) for females there is a correlation between cycle and pain threshold

If you have had great results for the past 4/5 years with the same physician, he/she should be able to diagnose and treat the issue successfully. 

Donald B. Yoo, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 20 reviews

You might also like...

Botox injections

+1
Botox can be more or less painful depending on the needle used for injection and the dilutant.  None of those should effect the results of the Botox.  I would suggest you return to your treating physician to find out why you can no results after your injection.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 33 reviews

Hurry back

+1
Sorry for your unfortunate experience.  The Botox was likely mixed incorrectly or some other unusual event happened to it.  Contact your injector immediately for correction.  Others in the office probably had a similar experience and are also seeking correction.  Good luck!!

Paul E. Goco, MD
Nashville Facial Plastic Surgeon
3.5 out of 5 stars 3 reviews

Serious pain with Botox injection

+1
One time years ago, preserved saline wasn't available due to manufacturing issues, and we all had to use nonpreserved saline. Boy did we all remember why no one likes that - it stings really bad! It doesn't effect the efficacy of the Botox, but it does not make the injection feel good. That would most likely be the culprit of your pain. Your poor results might be because the product was over-diluted, poorly injected, etc. It's hard to say, but if you have an injector that you like, namely a physician injector, stick with them. Price shopping, as you can tell, will not yield the same result!

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.